Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 101, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 14, 2022, 6:30 PM MST for Maricopa County, Yuma County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2022, 6:30 PM MST (01:30 UTC)
- Expired
- Aug 14, 2022, 7:15 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 127 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543
WUUS55 KPSR 150130
SVRPSR
AZC013-027-150215-
/O.NEW.KPSR.SV.W.0101.220815T0130Z-220815T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
630 PM MST Sun Aug 14 2022
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
East central Yuma County in southwestern Arizona...
Maricopa County in south central Arizona...
* Until 715 PM MST.
* At 630 PM MST, a severe thunderstorm was located 7 miles east of
Dateland, or 42 miles northwest of Ajo, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sentinel, Paloma and Dateland.
This includes AZ Interstate 8 between mile markers 66 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3264 11333 3279 11358 3302 11340 3289 11311
TIME...MOT...LOC 0130Z 208DEG 11KT 3281 11340
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Iniguez2 follow-up statements
531 WWUS55 KPSR 150148 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 648 PM MST Sun Aug 14 2022 AZC013-027-150215- /O.CON.KPSR.SV.W.0101.000000T0000Z-220815T0215Z/ Yuma AZ-Maricopa AZ- 648 PM MST Sun Aug 14 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR EAST CENTRAL YUMA AND MARICOPA COUNTIES... At 647 PM MST, a severe thunderstorm was located 7 miles southeast of Paloma, or 40 miles west of Gila Bend, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Sentinel, Paloma and Dateland. This includes AZ Interstate 8 between mile markers 66 and 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3264 11333 3279 11358 3302 11340 3289 11311 TIME...MOT...LOC 0147Z 208DEG 11KT 3286 11337 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Iniguez
997
WWUS55 KPSR 150205
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
705 PM MST Sun Aug 14 2022
AZC013-027-150215-
/O.EXP.KPSR.SV.W.0101.000000T0000Z-220815T0215Z/
Yuma AZ-Maricopa AZ-
705 PM MST Sun Aug 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES WILL EXPIRE AT 715 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3264 11333 3279 11358 3302 11340 3289 11311
TIME...MOT...LOC 0205Z 208DEG 11KT 3291 11334
$$
IniguezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:19 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 14, 4:19 PM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 419 PM MST Sun Aug 14 2022 .UPDATE...0z Aviation Discussion... && .SYNOPSIS... Ample monsoonal moisture and favorable conditions for storms are expected today with the best coverage of storms likely in La Paz, Maricopa, northwest Pinal, and southern Gila counties where flood watches are in effect for this afternoon and evening. Strong winds, heavy rainfall, blowing dust, and lightning will also be possible with any storm activity today. Rain chances decrease slightly Monday/Tuesday, favoring high terrain areas. Better moisture returns by the end of the week. && .DISCUSSION... Moisture levels have increased once again over south-central Arizona, with more precipitable water in this morning's Phoenix sounding than what was observed Friday morning. Values are right around the max moving average for the day according to the SPC sounding climo page. Surface dew points are also near 70 degrees across our AZ areas and a little higher in southeast California. So, it’s safe to say it’s moist out there. An MCV can also be seen on satellite imagery around southern Gila county. This complex looks like it will slowly move north and could continue to play a role in triggering additional activity across the eastern parts of south-central AZ this afternoon. In addition to this feature, coverage of high terrain thunderstorms, both in So Cal and in Arizona, is also expected to continue increasing this afternoon. HREF suggests that outflows from these distant storms will propagate into the lower deserts and there should be plenty of instability for them to play with, with the SPC mesoscale analysis page showing MLCAPE values in excess of 1000-2000 J/kg by this afternoon across our forecast area (highest in southwest Arizona). However, there is some uncertainty for the Phoenix area, since the cloudiness associated with the aforementioned MCV might be inhibiting the atmosphere from warming up enough. The mesoscale analysis page even shows a good amount of convective inhibition in the Phoenix metro lingering into the early evening. Will the forcing from the outflows or MCV be enough regardless? We shall see, but it does seem hi-res guidance, especially the HRRR, is optimistic about scattered activity developing in the Phoenix metro later today/tonight. Due to extremely slow storm motion, an abundance of moisture, and better storm coverage, a Flood Watch remains in effect for south- central Arizona and La Paz county through 11 pm this evening. For the rest of our CWA, coverage is expected to be less than the past couple of days and that is why the Flood Watch was canceled for today. However, that does not mean that flooding will not be a risk, any thunderstorm that does develop will have the potential to produce flash flooding in these areas today and tonight. In addition to flooding, strong to severe winds, blowing dust, frequent lightning strikes, small hail, and heavy rain will be possible with any storm today. There is currently greater than a 30% chance of seeing wind speeds exceed 35 mph across most of our forecast area this afternoon and evening, except for areas in or around La Paz county who have greater than a 50% chance. We start to dry out a bit again tomorrow as our flow starts to turn back to the southwest. There will still be plenty of moisture for high terrain thunderstorms, but will there be sufficient energy to allow for additional convection to develop in the lower deserts, especially after the activity we are expecting today and tonight? HREF guidance suggests there may be just enough for isolated activity. Regardless of location, any storm that develops tomorrow will have the potential to produce frequent lightning, strong to severe winds, blowing dust, small hail, and heavy rain. A shift in the pattern will be more noticeable by Tuesday with increasing subsidence seen across much of southern Arizona and more dry air likely advecting in from the east from New Mexico. Overall, it looks like Tuesday and Wednesday will only offer limited storm chances across the lower deserts (10-20%) and 25-40% over the eastern Arizona high terrain. Temperatures will also warm up into the middle part of this week with more widespread Moderate HeatRisk and highs around 105 degrees in the Phoenix area to as warm as 107-109 degrees across the western deserts. The expected lull in monsoon activity should be fairly brief as ensembles show a return of deep moisture across the region at some point later this week. This should coincide with a weakening inverted trough forecast to track westward across northern Mexico and the sub-tropical high getting reestablished across the Great Basin. The NBM is rather bullish with PoPs by Friday into next Saturday showing fairly widespread 30-50% chances across the lower deserts, while lowering high temperatures into the 90s. However, this is still several days out and forecast confidence is quite low. && .AVIATION...Updated 2320Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Currently tracking an outflow with gusty winds pushing south into Metro Phoenix. Gusts up to 35kt are possible within the next hour at SDL/PHX/IWA. Thereafter, widely scattered thunderstorms with localized gusty winds will be with us through at least early evening with 30-50% coverage anticipated. MVFR or even IFR conditions cannot be ruled out on a short-term basis if you get beneath TS. Quieter conditions are forecast later tonight as winds go variable or easterly and light. Westerly component arrives by early afternoon Monday, and isolated storms are again possible later in the day. Will work on more detail RE: storm threats for tomorrow in the next TAF package - once this evening's activity has diminished. Southeast California/Southwest Arizona including KIPL and KBLH: IPL looks mostly quiet this evening with SSW winds backing to SE. Storms to the mountains west of IPL have weakened and pushed significant anvil debris overhead. BLH will see VCTS for the next few hours. Prevailing winds at BLH will hold onto a southerly component. && .FIRE WEATHER... Ample monsoonal moisture is expected to persist through the majority of the coming week, keeping the fire danger threat low for most locations. This moist airmass will continue to yield elevated humidities with afternoon minimum RH values mostly in a 30-35% range, briefly dropping to 25-30% for Tuesday and Wednesday. Chances for wetting rains will continue to be modest today and Monday, but lower to less than 10% for most areas during the middle part of the week. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch until 11 PM MST this evening for AZZ533-534-537>563. CA...None. && DISCUSSION...Feldkircher/Kuhlman AVIATION...Heil FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 14, 5:58 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
558 PM MST Sun Aug 14 2022
AZZ548-550>555-559-150145-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
East Valley AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
West Pinal County AZ-
558 PM MST Sun Aug 14 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 645 PM MST...
At 557 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Sun Lakes to near Coolidge. Additional storms
were near Stanfield. Movement was east at 30 mph. Additional
thunderstorms may develop within the advised area.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mesa, Chandler, Gilbert, Casa Grande, Florence, Coolidge, Sun Lakes,
Maricopa, Queen Creek, Arizona City, La Palma, San Tan Village Mall,
San Tan Valley, Seville, Florence Junction, Bapchule, Olberg,
Arizola, Phoenix Mesa Gateway Airport and San Tan Mountain Park.
This includes the following highways...
AZ Interstate 10 between mile markers 162 and 204.
AZ Interstate 8 between mile markers 144 and 178.
US Highway 60 between mile markers 209 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 11233 3326 11204 3335 11183 3327 11124
3309 11117 3274 11165 3273 11174 3280 11178
3276 11205 3272 11207 3272 11214 3268 11215
3268 11220 3265 11221
TIME...MOT...LOC 0057Z 291DEG 26KT 3320 11190 3300 11148
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
IniguezLocal storm report, Aug 14, 5:59 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
559 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM DUST STORM 7 WNW COOLIDGE 33.02N 111.64W
08/14/2022 PINAL AZ DEPT OF HIGHWAYS
WEBCAM SHOWS 1/4 MILE VISIBILITY IN BLOWING
DUST.
&&
SBLocal storm report, Aug 14, 6:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
603 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 5 WNW FLORENCE 33.07N 111.46W
08/14/2022 E0.25 INCH PINAL AZ TRAINED SPOTTER
PEA-SIZE HAIL REPORTED.
&&
JMSpecial weather statement, Aug 14, 6:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
614 PM MST Sun Aug 14 2022
AZZ530-533-CAZ564-569-570-150215-
Parker Valley AZ-Central La Paz AZ-Chuckwalla Mountains CA-
Palo Verde Valley CA-Chuckwalla Valley CA-
614 PM MST Sun Aug 14 2022
...Strong thunderstorms will impact portions of northwestern La Paz,
San Bernardino, northern Imperial and Riverside Counties through 715
PM MST/715 PM PDT/...
At 613 PM MST/613 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of Big
River to 10 miles west of Nicholls Warm Springs. Movement was
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust may also develop.
Locations impacted include...
Blythe, Nicholls Warm Springs, Cibola, Palo Verde, Midland, Blythe
Airport, Ripley, East Blythe, Ehrenberg and Poston.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 12.
CA Interstate 10 between mile markers 123 and 156.
AZ Route 72 between mile markers 14 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 11411 3383 11412 3333 11468 3332 11498
3365 11511 3408 11461 3408 11444 3411 11441
3412 11437
TIME...MOT...LOC 0113Z 319DEG 12KT 3408 11444 3364 11490
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IniguezLocal storm report, Aug 14, 6:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 6 SSW CIRCLE CITY 33.74N 112.62W
08/14/2022 MARICOPA AZ TRAINED SPOTTER
POWER POLES DOWN ALONG W PATTON RD.
&&
JMLocal storm report, Aug 14, 6:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
630 PM MST SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD 17 WSW PALO VERDE NGS 33.27N 113.11W
08/14/2022 MARICOPA AZ COUNTY OFFICIAL
4TH OF JULY WASH EXCEEDED ALARM STAGE
RUNNING 0.74 FT HIGH, FLOODING AFFECTING W
AGUA CALIENTE RD.
&&
JMThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:05 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 14, 5:14 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 46 min |
| Aug 14, 5:18 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 14, 5:19 PM MST | Special Weather Statement | PSR | La Paz | 56 min |
| Aug 14, 5:22 PM MST | Dust Storm Warning | PSR | Pinal | 53 min |
| Aug 14, 5:33 PM MST | Special Weather Statement | PSR | Maricopa | 57 min |
| Aug 14, 5:46 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 14, 5:48 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 14, 5:58 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Aug 14, 6:08 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 14, 6:14 PM MST | Special Weather Statement | PSR | La Paz | 61 min |
| Aug 14, 6:15 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 14, 6:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 14, 6:35 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 55 min |
| Aug 14, 6:46 PM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 3 hr |
| Aug 14, 6:53 PM MST | Dust Storm Warning | PSR | Yuma | 67 min |
| Aug 14, 7:12 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 14, 7:18 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 57 min |
| Aug 14, 7:19 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 14, 7:21 PM MST | Dust Storm Warning | PSR | La Paz | 54 min |
| Aug 14, 7:40 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 14, 7:50 PM MST | Special Weather Statement | PSR | La Paz | 25 min |
| Aug 14, 7:51 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 14, 8:01 PM MST | Dust Storm Warning | PSR | Yuma | 59 min |
| Aug 14, 8:56 PM MST | Special Weather Statement | PSR | Yuma | 64 min |
| Aug 14, 9:46 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Aug 15, 2:50 AM MST | Special Weather Statement | PSR | 25 min | |
| Aug 15, 4:41 PM MST | Special Weather Statement | PSR | Gila | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.